Combined hormonal contraceptives are highly safe for most women but can put them at risk of suffering a heart attack or stroke, as well as placing them at a small heightened risk of deep vein thrombosis which involves developing a blood clot and can be fatal.
Speaking to The Independent, Jess Seaton said the blood clot had left her with long-term health issues which included using a crutch to walk for many years and developing post-traumatic stress disorder.
Recounting her experience for the first time, the 25-year-old, who lives in the Isle of Wight, explained she was prescribed the Combined Pill after going to her GP practice at the age of 15 in January 2012. Her mother accompanied her to the doctor as she wanted to inform the doctor of a family medical history of blood clotting disorders.
Ms Seaton, who now has two children, explained she was prescribed the combined contraceptive pill despite the fact these health issues were clearly flagged to the nurse – with the health professional assuring her they would keep tabs on her blood pressure and she would “be fine”.
“Because of my age they were more concerned about underage pregnancies rather than my safety,” she said.
She was forced to go to accident and emergency after developing severe leg pain and swelling during October of that year, Ms Seaton recalled.
Once she was in A&E, she was diagnosed with a gigantic blood clot that stretched from her ankle to her belly button, she recalled, adding that doctors told her they had never seen such a large clot in such a young person.
Ms Seaton said: “The visible symptoms on the outside were a purple mottled leg. It can be very hot which mine was. There was excruciating pain which was sharp and stabbing. The day that it all kicked off, I didn’t realise what it was.
“A walk which usually took two minutes took 30 minutes because I had to keep stopping and starting. Luckily my mum had a blood clot and advocated for me, otherwise I probably wouldn’t be here today.”
Ms Seaton explained she underwent an emergency operation to have the blood clot removed which lasted for three and a half hours at Southampton Hospital – saying it was this experience which gave her post-traumatic stress disorder.
“I was awake for the whole time. We got told the anaesthetist would not be able to come for another two weeks and if we waited then I would die,” she said.
“I had local anaesthetic but I felt everything. They were pulling veins out of the keyhole. I was getting more and more worked up so my oxygen levels went down. I was screaming and crying asking them to stop.”
She said she now suffers from post-thrombotic syndrome which some people get after suffering blood clots – adding that this causes pain and swelling in her limbs. The leg where she had the blood clot will always measure bigger than the other and it feels painful when she is sitting down or standing up, she added.
Ms Seaton said: “I can exercise but I’ll probably be in bed because I can’t move afterwards. I wanted to be a social worker but was in too much pain to do it – sometimes I wake up and my leg thinks: ‘No you’re not moving’.
“I definitely feel angry because of the surgery. I have flashbacks of the operation. I had to work a lot with a therapist to even try to go into a hospital – I’d just run away. It definitely contributed to anxiety and depression.”
She said the ordeal has been “life-changing” – resulting in her losing out on her teenage years. She is planning to start a campaign to demand the NHS give women blood tests before they are put on any form of contraception.
Ms Seaton added: “Everyone has white coat syndrome and trusts everything that comes out of doctors and nurses mouths.”
The risk of a blood clot in people using a combined hormonal contraceptive is three times higher than the risk in those who do not take it, according to the Faculty of Sexual and Reproductive Health.